AskNadia: I Accidentally Took 50 Units of Insulin

I was on my way to get into the tub when I realized it was time to take my insulin. I’m supposed to take 10 units and I accidentally took 50 units of my Humalog. I’m trying not to PANIC what should I do?

La-Tascha

Dear La-Tascha,

Some people with diabetes, who take insulin, fear exactly what you just did; accidentally overdosing their insulin requirements.

Hopefully, by the time you read this, all is good.

Don’t panic or be ashamed of your accidental overdose. Take comfort in knowing you are neither the first person nor the last person to make a mistake.

First thing to do once you realize you have overdosed your insulin requirements is to call 911,  then your physician. Keep testing your blood sugar while calling. You want to have an action plan in place while the ambulance is on its way. Some of the hypoglycemia symptoms you could experience while waiting for assistance are; rapid heartbeat, anxiety, sweating, nausea, diarrhea confusion, feeling drowsy, weak and the inability to concentrate.

Overdosing on Humalog, a rapid acting insulin that starts working within 15 minutes, requires immediate attention. Follow your healthcare professionals advice on how to treat a low blood sugar.

If by chance you accidentally overdose on a long acting insulin at anther time, thinking it was your rapid acting insulin, you would still call 911 immediately, call your physician and keep testing your blood sugar. Additionally, be aware that you may be hospitalized so the healthcare professional staff, can continue to monitor your blood sugars. This way if they need to put you on a glucose IV drip, you are not surprised by the hospitalization time.

Once your blood sugar is back to normal, you might experience a hangover feeling after a severe low. Again, don’t beat yourself up for a mistake. All you can do is learn from it.

In the future, I would recommend keeping an Eli Lilly Glucagon Emergency Kit or the Novo Nordisk GlucaGen Hypo Kit. This way a family or friend can administer a surge of glucose to ensure your blood sugar does not further drop to a critical point. There are side effects, such as making you nauseous and vomit, which means you should not be lying on your back when administered. Other symptoms include itching and a rash.

Gluacagon does require training to ensure it is administered correctly. Read the storage requirements and make a note of the expiration date.

Post a reminder on your calendar or smartphone as when you need to refill the prescription so you are not depending on an expired Glucagon or GlucaGen kit in an emergency.

You might also be interested  in reading this article  about an insulin overdose:

Insulin Overdose: A Mom Accidentally Gives Way Too Much Insulin Too Her Son

AskNadia and receive her unique perspective on your question.

Email Nadia at [email protected]

Disclaimer:

Nadia’s feedback on your question is in no way intended to initiate or replace your healthcare professionals therapy or advice. Please check in with your medical team to discuss your diabetes management concerns.

View Nadia’s Videos

About Nadia:


Nadia was not only born into a family with diabetes but also married into one. She was propelled at a young age into “caretaker mode,” and with her knowledge of the scarcity of resources, support, and understanding for people with diabetes, co-founded Diabetes Interview now Diabetes Health magazine.

Nadia holds 14 nominations for her work as a diabetes advocate. Her passion for working in the diabetes community stemmed from her personal loss. She has used her experience as a caretaker to forge a career in helping others.

 

 

 

 

 

Leave a Reply

Your email address will not be published.